North Carolina, 2018Damaging Wind in North Carolina, July 31, 2018
July 31, 2018 · NWS RNK · 1 event in 1 county or zone
Showers and thunderstorms developed within humid air mass as an area of low pressure approached from the west. One of these storms became severe and producing damaging winds that downed several trees in Yadkin County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed within humid air mass as an area of low pressure approached from the west. One of these storms became severe and producing damaging winds that downed several trees in Yadkin County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 31, 1:41 PM EST, 41 minutes earlier.
Area forecast discussion, Jul 31, 1:41 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
241 PM EDT Tue Jul 31 2018
.SYNOPSIS...
The Mid-Atlantic Region and southern Appalachians will remain in
a very moist airmass through at least Thursday as a deep
southerly flow of air persists ahead of a slow moving front.
This will result is periods of showers and storms with heavy
rains and flash flooding.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 230 PM EDT Tuesday...
Periods of showers and storms, with locally heavy and potentially
flooding rains, will persist through the short term period. The
models are in very good agreement with the idea of opening a
closed low across the Missouri Valley and lifting it north,
allowing for a strengthening and deepening southwest flow over
our area which ushers in PWAT values 1.50-2.0+ inches, or 2-3
standard deviations above normal.
With good upper diffulence on the east side of the upper trof,
along with weak waves of energy moving through the deep
southwest flow, kept high POPs in place for much of the near
term period peaking during the afternoon and early evening
hours.
Most of the mesoscale models bring heaviest amounts of
precipitation between 21z-05Z with bands observed on radar from
NW NC south into GA. With antecedent conditions already moist
in many areas, threat for flash flooding is increasing for late
afternoon through early overnight.
Will continue to keep current flood watch headlines in place,
but these watches will likely need to be expanded in at least
time later, and perhaps area depending on where heavy rain falls
today and this evening.
Leaned toward the warmer guidance for lows tonight.
With more breaks in the cloud cover anticipated Wednesday,
expect temps to be a few degrees warmer than today.
Confidence is high with POPS/impacts, low to moderate on
temperatures.
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 230 PM EDT Tuesday...
A peristent upper level trough over the Mississippi Valley will
continue to be just that, persistent, Wednesday night into
Thursday night. Guidance is pointing toward Friday as a day of
transition where the upper trough begins to wash out and an
upper high off the southeast U.S. coast begins to inch westward.
The trend in the NAEFS Percentiles the past few days has been for an
extension in time when elements such as Precipitable Water, and the
850 mb Specific Humidity and V-component of the wind are forecast at or
above the 90th percentile across our region, with the axis of its
contours over the spine of the Appalachians. A few days ago, these
values extended only into Wednesday. Now that guidance is offering a
solution that doesn't break down the Mississippi Valley upper trough
as quickly, these 90+ percentages continue now into early Friday. Of
greatest note, the 850 mb V-component of the wind, and at 700 mb for
that matter, is forecast to be in the 99+ percentile along the crest
of the Blue Ridge early Thursday evening. These high levels of
moisture combined with climatological extraordinary southerly flow
pegged at a location that maximizes upslope potential beckons a
continuation of heavy rain, and flooding potential, across the area.
The fact that each day this week different parts of our region are
receiving heavy or very heavy rain means that the ground is becoming
more saturated over a progressively greater extent of the region.
This will only quicken any flooding or flash flooding past the
middle part of the week.
Low temperatures during this portion of the forecast will continue
to average about five degrees above normal with high temperatures
about five degrees below normal.
Forecast confidence in the above portion of the forecast is moderate
to high.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 PM EDT Monday...
During this portion of the forecast an upper high off the southeast
U.S. coast is expected to retrograde west to the coast, and then
inland to over TN/GA/AL by the start of next week. Its influence
will allow for increasing temperatures as heights rise with its
approach and subsequent arrival. By early next week, low
temperatures are expected to average five to ten degrees above
normal with high temperatures averaging less than five degrees above
normal. Also, this high will remove from play elements of upper
level jet dynamics as its influence will manifest as a broad
latitudinal ridge across much of the southeast U.S. The main
synoptic jet will be positioned from the Central Plains states north
into Manitoba, then east to over Newfoundland.
Showers and thunderstorms will remain in the forecast but their
coverage is expected to be progressively less Sunday through
Tuesday. On Saturday, low level moisture from off either the far
eastern Gulf of Mexico or the Atlantic waters off the GA/FL coast
will still be advecting into our region. The magnitude of the
advection will be less as the low level winds weaken with the
approaching high, but still will be crossing our region. Decent
coverage of showers and storms is expected Saturday, but their life
cycle will tend to become more diurnal as we will be losing our
upper level support.
Sunday through Tuesday, low level trajectories become such that low
level flow will become more westerly as the center of the high/ridge
begins to undercut regions to our south. This will essentially
remove our low level moisture source. However, it will not remove
the low level moisture already in place across the region as no
notable change in air mass is expected. This will mean that showers
and storms will continue through Tuesday, but become almost entirely
diurnally based with the mountainous regions becoming the focus for
the area of initiation where orographical effects will be the source
of weak low level convergence. Likewise, and pre-existing residual
outflow boundaries will also be areas where initiation will be more
likely.
Confidence in the above portion of the forecast is moderate.&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 120 PM EDT Tuesday...
IFR to MVFR ceilings at KROA, KLYH and KDAN will slowly improve
this afternoon, reaching VFR conditions with ceilings at or
above 4000 feet. Scattered showers and storms already developing
across western NC and western VA will expand this afternoon as a
front lifts north and most TAF sites will experience showers or
storms in the vicinity of the airports. MVFR visibilities will
be found if the storms strike the airport site.
Precipitation will decrease in coverage tonight, but not
completely end, so kept vcts or a tempo group of showers and
storms into the early overnight hours.
Confidence is high that flying conditions deteriorate again
tonight as IFR/MVFR cigs/vsbys return to most TAF sites
tonight,with BLF having the lowest confidence.
Extended...
Tropical airmass is expected to remain over the forecast area
through the longer-range terminal forecast period with widespread
flight restrictions often to remain in the MVFR range or lower -
especially in/near increasing threat/coverage of
showers/thunderstorms as a frontal system approaches from the west
and then stalls over the area by midweek. Therefore, any VFR flight
is expected to be relatively short-lived, not widespread, and mainly
confined to afternoon hours each day outside of any areas of
precipitation.
The daily threat of showers/storms hangs around thru Saturday
but should be more diurnal with VFR returning more during the
day.
Confidence is moderate to high, both temporally and spatially throughout
the extended period.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through late tonight for VAZ015>017-032>034-
043>045.
NC...Flash Flood Watch through late tonight for NCZ001>005-018>020.
WV...None.
&&
SYNOPSIS...PH
NEAR TERM...PH
SHORT TERM...DS
LONG TERM...DS
AVIATION...PH/WPHazardous weather outlook, Jul 31, 3:05 AM EST, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
405 AM EDT Tue Jul 31 2018
NCZ001>005-018>020-VAZ015>017-032>034-043>045-010815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin-
Grayson-Carroll-Floyd-Patrick-Franklin-Bedford-Henry-Pittsylvania-
Campbell-
405 AM EDT Tue Jul 31 2018
...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH LATE
TONIGHT...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
In addition...a few thunderstorms could produce localized damaging
wind gusts this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A wet weather pattern is expected through Saturday with the
potential for periods of heavy rainfall from thunderstorms. This may
lead to localized flooding in some areas. Flash Flood Watches may be
needed for Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed for flooding reports.
NCZ006-VAZ007-009>014-018>020-022>024-035-046-047-058-059-WVZ042>044-
507-508-010815-
Caswell-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Amherst-Appomattox-
Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
405 AM EDT Tue Jul 31 2018
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Thunderstorms with heavy rain may produce localized flooding this
afternoon into tonight. A few storms could also become strong to
severe with isolated damaging winds the main threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A wet weather pattern continues for the rest of the week. Heavy
rainfall from thunderstorms may lead to localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 31, 8:52 AM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
952 AM EDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM TSTM WND DMG 5 N LAWSONVILLE 36.55N 80.24W
07/30/2018 PATRICK VA TRAINED SPOTTER
THUNDERSTORM WINDS BLEW TWO OR THREE WRIST-SIZE LIVE
LIMBS DOWN.
&&
DSSpecial weather statement, Jul 31, 1:27 PM EST, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
227 PM EDT TUE JUL 31 2018
NCZ003-019-020-311900-
Yadkin-Surry-Wilkes-
227 PM EDT TUE JUL 31 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SURRY...EAST
CENTRAL WILKES AND NORTHWESTERN YADKIN COUNTIES...
Until 300 PM EDT.
At 227 PM EDT, a strong thunderstorm was located over Swancreek,
moving northeast at 15 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Elkin...
Fairview...
Yadkinville...
Jonesville...
and Boonville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3606 8084 3616 8097 3638 8073 3626 8049
3605 8078
TIME...MOT...LOC 1827Z 224DEG 15KT 3616 8083
MBSSpecial weather statement, Jul 31, 1:47 PM EST, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
247 PM EDT TUE JUL 31 2018
NCZ003-019-311915-
Surry-Wilkes-
247 PM EDT TUE JUL 31 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SURRY AND
SOUTHEASTERN WILKES COUNTIES...
Until 315 PM EDT.
At 246 PM EDT, a strong thunderstorm was located over Windy Gap,
moving northeast at 30 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Dobson...
and Ronda.
Torrential rainfall is occurring with this storm, and a Flash Flood
Warning is in effect. Do not drive your vehicle through flooded
roadways.
LAT...LON 3603 8135 3646 8083 3638 8072 3614 8096
3608 8088 3606 8088 3606 8098 3603 8107
TIME...MOT...LOC 1846Z 228DEG 26KT 3615 8101
MBSThunderstorm Wind, Yadkin
- When
- July 31, 2:22 PM EST
- Where
- Yadkin County, 1.86 mi ENE of Yadkinville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.136, -80.637
Thunderstorm winds blew several trees down near the intersection of Old Route 421 and Fred Hinshaw Road. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in New Mexico, July 31, 2018$525,000 · 2 in hail · 15 events
- Flash Flooding and Hail in Mississippi, July 31, 2018$452,000 · 2.5 in hail · 12 events
- Tornadoes in Ohio, July 31, 2018$175,000 · EF1 · 2 events
- Damaging Winds in West Virginia, July 31, 2018$115,000 · 70 kt wind · 9 events
- Tornado and Flash Flood in Michigan, July 31, 2018$50,000 · EF0 · 3 events
- Flash Flooding and Damaging Wind in Georgia, July 31, 2018$42,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Winds in Pennsylvania, July 31, 2018$22,000 · 50 kt wind · 3 events
- Damaging Winds in Mississippi, July 31, 2018$20,000 · 50 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 31, 20187 events
- Hail in Minnesota, July 31, 20181.75 in hail · 5 events
- Flooding in Virginia, July 31, 20185 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 31, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 774711.